Advanced Search
Article Contents
Article Contents

Existence of absolute minimizers for noncoercive Hamiltonians and viscosity solutions of the Aronsson equation

Abstract Related Papers Cited by
  • In this paper we study absolute minimizers and the Aronsson equation for a noncoercive Hamiltonian. We extend the definition of absolutely minimizing functions (in a viscosity sense) for the minimization of the $L^\infty$ norm of a Hamiltonian, within a class of locally Lipschitz continuous functions with respect to possibly noneuclidian metrics. The metric structure is naturally associated to the Hamiltonian and it is related to the a-priori regularity of the family of subsolutions of the Hamilton-Jacobi equation. A special but relevant case contained in our framework is that of Hamiltonians with a Carnot-Carathéodory metric structure determined by a family of vector fields (CC for short in the following), in particular the eikonal Hamiltonian and the corresponding anisotropic infinity-Laplace equation. In this case, the definition of absolute minimizer can be written in an almost classical way, by the theory of Sobolev spaces in a CC setting. In general open domains and with a prescribed continuous Dirichlet boundary condition, we prove the existence of an absolute minimizer which satisfies the Aronsson equation as a viscosity solution. The proof is based on Perron's method and relies on a-priori continuity estimates for absolute minimizers.
    Mathematics Subject Classification: Primary: 35J70, 35J20; Secondary: 35D40, 49J10, 49N90.


    \begin{equation} \\ \end{equation}
  • [1]

    G. Aronsson, Minimization problems for the functional su$p_x F(x,f(x),f'(x))$, Ark. Math., 6 (1965), 33-53.


    G. Aronsson, Minimization problems for the functional su$p_x F(x,f(x),f'(x))$. II, Ark. Math., 6 (1966), 409-431.doi: 10.1007/BF02590964.


    G. Aronsson, Extension of functions satisfying Lipschitz conditions, Ark. Math., 6 (1967), 551-561.doi: 10.1007/BF02591928.


    G. Aronsson, M. G. Crandall and P. Juutinen, A tour of the theory of absolutely minimizing functions, Bull. Amer. Math. Soc., 41 (2004), 439-505.


    M. Bardi and I. Capuzzo-Dolcetta, "Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations," Birkhäuser, 1997.


    M. Bardi and P. Soravia, Hamilton-Jacobi equations with a singular boundary condition on a free boundary and applications to differential games, Trans. Am. Math. Soc., 325 (1991), 205-229.doi: 10.1090/S0002-9947-1991-0991958-X.


    G. Barles, "Solutions de Viscosité des Équations de Hamilton-Jacobi," Mathématiques & Applications, 17 Springer-Verlag, Paris, 1994.


    G. Barles and J. Busca, Existence and comparison results for fully nonlinear degenerate elliptic equations without zeroth-order term, Comm. Partial Diff. Equations, 26 (2001), 2323-2337.doi: 10.1081/PDE-100107824.


    E. N. Barron, R. R. Jensen and C. Y. Wang, The Euler equation and absolute minimizers of $L^\infty$ functionals, Arch. Ration. Mech. Anal., 157 (2001), 255-283.


    E. N. Barron, R. R. Jensen and C. Y. Wang, Lower semicontinuity of $L^\infty$ functionals, Ann. Inst. H. Poincarè Anal. Non Lin'eaire, 18 (2001), 495-517.


    T. Bieske, Properties of infinite harmonic functions of Grushin-type spaces, Rocky Mountain J. Math., 39 (2009), 729-756.doi: 10.1216/RMJ-2009-39-3-729.


    T. Bieske and L. Capogna, The Aronsson-Euler equation for absolutely minimizing Lipschitz extensions with respect to Carnot-Carathdory metrics, Trans. Am. Math. Soc., 357 (2005), 795-823.doi: 10.1090/S0002-9947-04-03601-3.


    A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, "Stratified Lie Groups and Potential Theory for Their Sub-Laplacians," Springer Monographs in Mathematics. Springer, Berlin, 2007.


    T. Champion and L. De Pascale, Principles of comparison with distance functions for absolute minimizers, J. Convex Anal., 14 (2007), 515-541.


    T. Champion, L. De Pascale and F. Prinari, $\Gamma$-convergence and absolute minimizers for supremal functionals, ESAIM Control Optim. Calc. Var., 10 (2004), 14-27.


    M. G. Crandall, G. Gunnarsson and P. Wang, Uniqueness of $\infty$-harmonic functions and the eikonal equation, Comm. Partial Differential Equations, 32 (2007), 1587-1615.doi: 10.1080/03605300601088807.


    M. G. Crandall, H. Ishii and P. L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. (N.S.), 27 (1992), 1-67.


    M. G. Crandall, L. C. Evans and R. F. Gariepy, Optimal Lipschitz extensions and the infinity Laplacian, Calc. Var. Partial Differential Equations, 13 (2001), 123-139.


    M. G. Crandall, An efficient derivation of the Aronsson equation, Arch. Ration. Mech. Anal., 167 (2003), 271-279.


    M. G. Crandall, C. Wang and Y. Yu, Derivation of the Aronsson equation for $C^1$ Hamiltonians, Trans. Amer. Math. Soc., 361 (2009), 103-124.doi: 10.1090/S0002-9947-08-04651-5.


    L. C. Evans, Some new PDE methods for weak KAM theory, Calc. Var. Partial Differential Equations, 17 (2003), 159-177.


    W. H. Fleming and H. M. Soner, "Controlled Markov Processes and Viscosity Solutions," Second edition. Stochastic Modelling and Applied Probability, 25. Springer, 2006.


    B. Franchi, R. Serapioni and F. Serra Cassano, Meyers-Serrin type theorems and relaxation of variational integrals depending on vector fields, Houston J. Math., 22 (1996), 859-890.


    B. Franchi, R. Serapioni and F. Serra Cassano, Approximation and imbedding theorems for weighted Sobolev spaces associated with Lipschitz continuous vector fields, Boll. Un. Mat. Ital. B, 11 (1997), 83-117.


    B. Franchi, P. Hajlasz and P. Koskela, Definitions of Sobolev classes on metric spaces, Ann. Inst. Fourier (Grenoble), 49 (1999), 1903-1924.doi: 10.5802/aif.1742.


    M. Garavello and P. Soravia, Optimality principles and uniqueness for Bellman equations of unbounded control problems with discontinuous running cost, Nonlin. Diff. Equations Appl., 11 (2004), 271-298.doi: 10.1007/s00030-004-1058-9.


    N. Garofalo and D. M. Nhieu, Lipschitz continuity, global smooth approximations and extensions theorems for Sobolev functions in Carnot-Caratheodory spaces, J. d' Analyse Mathematique, 74 (1998), 67-97.doi: 10.1007/BF02819446.


    R. R. Jensen, Uniqueness of Lipschitz extensions: minimizing the sup norm of the gradient, Arch. Rational Mech. Anal., 123 (1993), 51-74.


    R. R. Jensen, C. Wang and Y. Yu, Uniqueness and nonuniqueness of viscosity solutions to Aronsson's equation, Arch. Ration. Mech. Anal., 190 (2008), 347-370.doi: 10.1007/s00205-007-0093-1.


    V. Julin, Existence of an absolute minimizer via Perron's method, J. Convex Anal., 18 (2011), 277-284.


    P. Juutinen, "Minimization Problems for Lipschitz Functions Via Viscosity Solutions, Dissertation," University of Jyväkulä, Jyväkulä, 1998. Ann. Acad. Sci. Fenn. Math. Diss, 115 (1998), 53 pp.


    P. Juutinen, Absolutely minimizing Lipschitz extensions on a metric space, Ann. Acad. Sci. Fenn. Math., 27 (2002), 57-67.


    P. L. Lions, "Generalized Solutions of Hamilton-Jacobi Equations," Research Notes in Mathematics, 69 Pitman, Boston, Mass.-London, 1982.


    R. Monti, "Distances, Boundaries and Surface Measures in Carnot-Carathèodory Spaces," Ph.D Thesis Series 31, Dipartimento di Matematica Università degli Studi di Trento, 2001.


    R. Monti and F. Serra Cassano, Surface measures in Carnot-Carathdory spaces, Calc. Var. Partial Differential Equations, 13 (2001), 339-376.


    P. Pansu, Métriques de Carnot-Carathdory et quasiisomries des espaces symriques de rang un, Ann. of Math., 129 (1989), 1-60.doi: 10.2307/1971484.


    P. Soravia, Optimality principles and representation formulas for viscosity solutions of Hamilton-Jacobi equations. II. Equations of control problems with state constraints, Differential Integral Equations, 12 (1999), 275-293.


    P. Soravia, On Aronsson equation and deterministic optimal control, Appl. Math. Optim., 59 (2009), 175-201.doi: 10.1007/s00245-008-9048-7.


    P. Soravia, Viscosity and almost everywhere solutions of first-order Carnot-Carathèodory Hamilton-Jacobi equations, Boll. Unione Mat. Ital., 9 (2010), 391-406.


    C. Wang, The Aronsson equation for absolute minimizers of $L^\infty$-functionals associated with vector fields satisfying Hörmander's condition, Trans. Amer. Math. Soc., 359 (2007), 91-113.doi: 10.1090/S0002-9947-06-03897-9.


    Y. Yu, $L^\infty$ variational problems and Aronsson equations, Arch. Ration. Mech. Anal., 182 (2006), 153-180.doi: 10.1007/s00205-006-0424-7.


    Y. Yu, $L^\infty$ variational problems and weak KAM theory, Comm. Pure Appl. Math., 60 (2007), 1111-1147.

  • 加载中

Article Metrics

HTML views() PDF downloads(155) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint